Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 290, NWS Pueblo, CO

August 23, 2024Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 23, 2024, 3:43 PM MDT for Prowers County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2024, 3:43 PM MDT (21:43 UTC)
Expired
Aug 23, 2024, 4:04 PM MDT
In force
21 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.5 in
Wind
70.0 mph

County Prowers County, CO

The radar

The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-635 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WUUS55 KPUB 232143
SVRPUB
COC099-232230-
/O.NEW.KPUB.SV.W.0290.240823T2143Z-240823T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
343 PM MDT Fri Aug 23 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Prowers County in southeastern Colorado...

* Until 430 PM MDT.

* At 343 PM MDT, a severe thunderstorm was located over Holly, or
  near Coolidge, moving northeast at 20 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Holly and Hartman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3795 10209 3807 10226 3826 10209 3824 10204
      3799 10204
TIME...MOT...LOC 2143Z 214DEG 17KT 3809 10212 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Rodriguez
2 follow-up statements
805 
WWUS55 KPUB 232153
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
353 PM MDT Fri Aug 23 2024

COC099-232230-
/O.CON.KPUB.SV.W.0290.000000T0000Z-240823T2230Z/
Prowers CO-
353 PM MDT Fri Aug 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN PROWERS COUNTY...

At 352 PM MDT, a severe thunderstorm was located near Holly, or near
Coolidge, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Holly and Hartman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3797 10206 3811 10222 3826 10209 3824 10204
      3799 10204
TIME...MOT...LOC 2152Z 217DEG 18KT 3813 10207 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rodriguez
793 
WWUS55 KPUB 232204
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
404 PM MDT Fri Aug 23 2024

COC099-232214-
/O.CAN.KPUB.SV.W.0290.000000T0000Z-240823T2230Z/
Prowers CO-
404 PM MDT Fri Aug 23 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PROWERS COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

&&

LAT...LON 3797 10206 3811 10222 3826 10209 3824 10204
      3799 10204
TIME...MOT...LOC 2203Z 214DEG 17KT 3818 10203 

$$

Rodriguez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:14 PM MDT, 1 hour 29 minutes earlier. Its key messages:

  • Isolated to scattered showers and thunderstorms will be possible the rest of today into this evening.
  • More showers and storms for Saturday along with warm temperatures. Stronger to severe storms possible over the higher terrain.
  • Daily afternoon showers and storms expected during the long term period, with greatest coverage along the mountains.
Area forecast discussion, Aug 23, 2:14 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
214 PM MDT Fri Aug 23 2024

.KEY MESSAGES...

- Isolated to scattered showers and thunderstorms will be possible
the rest of today into this evening.

- More showers and storms for Saturday along with warm
  temperatures. Stronger to severe storms possible over the
  higher terrain.

- Daily afternoon showers and storms expected during the long
  term period, with greatest coverage along the mountains.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 212 PM MDT Fri Aug 23 2024

Southwest flow aloft will increase across our area today as a broad
upper high pressure moves off to our southeast. Meanwhile, an upper
low spins along over the Pacific Northwest, slowly but surely making
its way south. As a result, plenty of monsoon moisture will continue
to move into our area today and allow for more showers and storms.
Models are a bit lacking in coverage this afternoon and evening,
mainly due to a cap in place over much of the eastern plains.

However, looking at convective parameters in the high-res guidance,
some conditions may be more supportive of convective activity,
especially out east. The HRRR and NAM Nest both show little in the
way of instability over and west of I-25, just a few hundred J/kg of
CAPE. However, instability maximizes along and just west of the
Colorado-Kansas border, with 1500 to as much as 2500 J/kg of CAPE of
more in places where surface flow is more southeasterly. A good 20-
25 knots of bulk shear will be present across the area throughout
the day, thanks to the breezy southwest winds aloft, but some areas
will see slightly higher values, particularly around Kiowa and
Prowers Counties. This coincides pretty well with the areas under a
marginal risk of severe weather today.

Showers and storms will initially form over the higher terrain this
afternoon. We may see some gusty outflow and pockets of locally
heavy rainfall across some parts of the Continental Divide. As
steering flow pushes storms east onto the plains, these conditions
will continue, mainly over the Palmer Divide and parts of our
southern counties. However, if storms manage to persist out to our
eastern borders, conditions will be very favorable for rapid
intensification. Localized stronger to severe storms could produce
outflow winds to 70 mph, large hail, and heavy rainfall.

Flash flooding may still be a concern as well over burn scars and
other vulnerable areas due to ample monsoon moisture in the area.
High temperatures today will be warm again, in the mid-high 90s out
east while the higher terrain sticks to the mid-70s to mid-80s.

The pattern stays largely consistent on Saturday, though flow aloft
turns a bit more southerly as the upper low digs to the south. As a
result, the eastern plains will be a bit drier, though some activity
is still possible. Showers and storms will form in the mid-late
afternoon over the higher terrain before moving northeast. With
plenty of moisture still in place, heavy rainfall and flash flooding
may still be a concern. Otherwise, stronger to severe storms will be
possible over the higher terrain thanks to orographically-enhanced
lift and the additional energy supplied by the incoming trough. Out
east, some thunderstorms will still move across the plains, though
with a much lower chance for any severe weather. High temperatures
will be similar to today's, though a few degrees warmer, with some
places over the far eastern plains approaching or exceeding 100
degrees.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 212 PM MDT Fri Aug 23 2024

Saturday Night - Thursday: Active weather is anticipated through
much of the long term period for south central and southeastern
Colorado. Overall, moist southwest flow will be in place as a ridge
of high pressure sits to the southeast of the region. While
there will be waves within the flow that may influence the area,
the stream of moisture and southwest flow will mostly persist.
With that all said, given the moisture stream, and forcing from
orographics and the waves, along with diurnal upsloping, daily
afternoon and evening showers and thunderstorms are anticipated.
The greatest coverage of showers and storms will be along the
mountains, where any forcing will be strongest. Strong winds,
small hail, and heavy rain are expected with any stronger
thunderstorms, especially Sunday, when a subtle wave will bring
an uptick in shear and allow for some better storm organization.
With that all said, showers and storms will dissipate during
the mid to late evening hours as any instability and forcing
wane. Looking at temperatures, more seasonal values are
anticipated. With the wave passages, a couple of cold front will
drop southward, one during the Sunday - Monday timeframe, and
another around the Thursday timeframe. These features will help
keep cooler air in place, and allow for temperatures to hover
around seasonal values.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1126 AM MDT Fri Aug 23 2024

VFR conditions are expected to prevail at KALS, KCOS, and KPUB
through 24 hours. Showers and storms will form over the higher
terrain this afternoon, pushing east a bit later in the day. While
confidence is low at any precipitation at the terminals, showers
moving by could result in some gusty outflow winds. Meanwhile, gusty
southwest winds to around 22 knots will pick up this afternoon
around the same time. Winds weaken a bit overnight and into
tomorrow, though increased cloud cover will stick around through the
end of this forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...SIMCOE
AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 23, 11:28 AM MDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Fri Aug 23 2024

COZ058>089-093>099-241730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Fri Aug 23 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Storms will form over the higher terrain early this afternoon,
moving east onto the plains later in the day. Over and near the
mountains, isolated storms will be capable of producing heavy
rainfall, outflow winds to 50 mph, and small hail. Flash flooding
will be a concern over burn scars and other vulnerable areas.

A few storms may make it further east towards the Kansas border.
Storms that persist over the eastern plains long enough could
intensify, becoming strong to severe later in the day. Severe storms
today will be capable of producing winds to 70 mph, torrential
rainfall and flash flooding, and hail up to the size of ping pong
balls. A brief landspout or weak tornado is not likely, but cannot
be ruled out entirely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will continue to be possible this weekend mainly
over the higher terrain and over the adjacent valleys and plains.
A few of these storms could become severe. There could also be
some flash flooding if storms train over the same area, especially
for burn scars and urbanized areas prone to flooding. There will
be an increasing chance for thunderstorms over the plains by early
next week and throughout the mid part of the week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

GARBEROGLIO/STEWARD

In the hours before

Special weather statement, Aug 23, 2:47 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
247 PM MDT Fri Aug 23 2024

COZ098-232115-
Lamar Vicinity/Prowers County CO-
247 PM MDT Fri Aug 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PROWERS COUNTY
THROUGH 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Granada, or 15 miles southeast of Lamar, moving
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Holly, Granada, Hartman, and Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3782 10228 3794 10251 3825 10232 3816 10204
      3810 10204
TIME...MOT...LOC 2046Z 210DEG 36KT 3797 10236

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Rodriguez

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:00 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers30 min
Aug 22, 6:29 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa, Prowers31 min
Aug 22, 6:58 PM MDTSevere Thunderstorm WarningPUBKiowa32 min
Aug 22, 10:28 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa, Prowers17 min
Aug 22, 10:31 PM MDTSpecial Weather StatementPUBProwers14 min
Aug 22, 10:38 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBProwers22 min
Aug 23, 2:47 PM MDTSpecial Weather StatementPUBProwers28 min
Aug 23, 3:01 PM MDTSevere Thunderstorm WarningPUBProwers44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.